Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 200, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 13, 2002, 2:42 PM CDT for Walker County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2002, 2:42 PM CDT (19:42 UTC)
- Expired
- Jun 13, 2002, 3:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Walker County, AL
The radar
The Birmingham radar (KBMX), 90 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 3:00 PM CDT | Thunderstorm Wind 55 E | Jasper, AL | Numerous trees and signs were blown down in and around Jasper. Many of the trees temporarily blocked roadways. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1803 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 131942 SVRBHM ALC127-132015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 242 PM CDT THU JUN 13 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALKER COUNTY IN ALABAMA * UNTIL 315 PM CDT * AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF OAKMAN...MOVING EAST AT 25 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CORDOVA... JASPER AND SIPSEY. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3392 8752 3374 8756 3365 8710 3387 8705
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:22 AM CDT, 11 hours 20 minutes earlier.
Area forecast discussion, Jun 13, 3:22 AM CDT, 11 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 322 AM CDT THU JUN 13 2002 AIRMASS ACROSS AREA STILL RELATIVELY DRY...WITH PWS LESS THAN 1 INCH. DEEPER MOISTURE WILL BEGIN TO INVADE NW ALABAMA THIS AFTERNOON AS A FIRST IN A SERIES OF UPPER LEVEL IMPULSES MOVES ACROSS THE AREA. BIG THREE MODELS SEEM TO BE TARGETING AREA BETWEEN MEMPHIS AND MUSCLE SHOALS FOR AFTERNOON CONVECTION. GIVEN LATEST RADAR TRENDS... APPEARS NORTH ARKANSAS AND WESTERN TENNESSEE FAVORED AREAS FOR TODAY. I WILL CONTINUE WITH PREVIOUS FORECASTS OF HIGHEST POPS ACROSS TENNESSEE VALLEY. ETA HINTING AT A MCS SYSTEM MOVING ACROSS NORTH MISSISSIPPI AND ALABAMA ON FRIDAY...BUT THIS SCENARIO APPEARS UNLIKELY AS LOW LEVEL FLOW WILL BE WESTERLY ON FRIDAY. VORT MAX ACROSS WEST TENNESSEE PRODUCING SCATTERED SHOWERS ACROSS MIDDLE TENNESSEE. VORT MAX FORECAST TO LIFT NORTHEAST SO ACTIVITY IS LIKELY TO REMAIN MAINLY IN TENNESSEE THIS MORNING. PREFER ETA PCPN FORECASTS WITH SCATTERED CONVECTION ACROSS NORTH ALABAMA THIS AFTERNOON...RAIN DECREASING IN COVERAGE TONIGHT...THEN INCREASING ON FRIDAY AS MAIN UPPER TROF DIGS SOUTHEAST. I WILL CARRY HIGHEST POPS CENTRAL ZONES ON FRIDAY AS THIS AREA APPEARS TO BE PREFERRED AREA FOR THUNDERSTORM DEVELOPMENT. MODELS DRYING OUT AIRMASS THIS WEEKEND WITH BELOW NORMAL TEMPERATURES AND LOWER HUMIDITIES. HSV 091 068 084 060/ 40 50 40 0 BHM 092 070 086 062/ 30 30 60 10 MGM 095 071 089 065/ 20 20 50 20 .BHM...NONE.
In the hours before
Special weather statement, Jun 13, 12:20 PM CDT, 2 hours 22 minutes before
ALZ001>050-132100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1220 PM CDT THU JUN 13 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA MOISTURE WILL CONTINUE TO INCREASE ACROSS NORTHERN AND CENTRAL ALABAMA THIS AFTERNOON AND EVENING. A COLD FRONT WILL BE APPROACHING NORTHERN ALABAMA TONIGHT. THIS FRONT WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND TONIGHT ACROSS MUCH OF THE AREA. A FEW STORMS WILL BE STRONG AND GENERALLY CONFINED TO THE NORTHERN HALF OF ALABAMA. THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING SOME HAIL AND GUSTY WINDS. THE COLD FRONT WILL MOVE INTO NORTHWEST ALABAMA OVERNIGHT AND EXIT SOUTH ALABAMA LATE FRIDAY AFTERNOON. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...3 BIRMINGHAM...2 MONTGOMERY...2
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 4:12 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 33 min |
| Jun 13, 4:38 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.